Boundary rigidity and filling volume minimality of metrics close to a flat one

Dmitri Burago, Sergei Ivanov

Research output: Contribution to journalArticlepeer-review

29 Scopus citations

Abstract

We say that a Riemannian manifold (M, g) with a non-empty boundary ∂M is a minimal orientable filling if, for every compact orientable (M̃, g̃) with ∂M̃ = D ∂M, the inequality d (x, y) ≥ dg(x, y) for all x, y ε ∂M implies vol(M̃, g̃) ≥ vol(M, g). We show that if a metric g on a region M ⊂ Rn with a connected boundary is sufficiently C2-close to a Euclidean one, then it is a minimal filling. By studying the equality case vol(M̃, g̃)= vol(M, g) we show that if d (x y) = dg(x, y) for all (x, y) ε ∂M then.(M, g) is isometric to.(M̃, g̃). This gives the first known open class of boundary rigid manifolds in dimensions higher than two and makes a step towards a proof of Michel's conjecture.

Original languageEnglish (US)
Pages (from-to)1183-1211
Number of pages29
JournalAnnals of Mathematics
Volume171
Issue number2
DOIs
StatePublished - 2010

All Science Journal Classification (ASJC) codes

  • Statistics and Probability
  • Statistics, Probability and Uncertainty

Fingerprint Dive into the research topics of 'Boundary rigidity and filling volume minimality of metrics close to a flat one'. Together they form a unique fingerprint.

Cite this